A 51-YEAR-OLD, 144.4-lb, 168-cm man was admitted to the authors' hospital for the treatment of bilateral breast periductal mastitis with fistulas and a right breast abscess. The patient had been homeless until very recently and did not receive routine medical care as a result. He chronically abused tobacco and alcohol, but he denied any major medical sequelae from these activities. He reported a family history of coronary artery disease, but his cardiovascular review of systems was unremarkable. The cardiac and pulmonary physical examinations were noncontributory. A laboratory analysis, including a serum potassium concentration, was normal. A preoperative electrocardiogram showed sinus bradycardia (heart rate of 58 beats/min) with a sinus arrhythmia, but no other abnormalities were present. The patient was transported to the operating room for the excision of bilateral breast subareolar ducts and fistula tracts and drainage of the right breast abscess. Anesthesia was induced using propofol (2 mg/kg), fentanyl (2 μg/kg), and rocuronium (0.6 mg/kg) and maintained using sevoflurane (end-tidal concentrations of 1.5%-2.0%) in an air-oxygen mixture. The patient remained hemodynamically stable in sinus rhythm before and after anesthetic induction. A few minutes after endotracheal intubation, an arrhythmia was observed (Fig 1). Sinus rhythm briefly returned spontaneously without medical intervention, but the arrhythmia subsequently recurred, prompting the rapid arrival of several other anesthesiologists and certified registered nurse anesthetists who had been watching the electrocardiographic (ECG) events on a remote monitor in the anesthesia service office. What is the diagnosis?
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Cardiothoracic and Vascular Anesthesia
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Artifact simulating ventricular and atrial arrhythmia.Jpn Heart J. 1991; 32: 847-851
- Artifactual electrocardiographic change mimicking clinical abnormality on the ECG.Am J Emerg Med. 2000; 18: 312-316
- Tremor-induced ECG artifact mimicking ventricular tachycardia.Circulation. 2000; 102: 1337-1338
- Variable presentation of ventricular tachycardia-like electrocardiographic effects.J Electrocardiol. 2010; 43: 691-693
- Artifacts in portable electrocardiographic monitoring.Am Heart J. 1976; 91: 349-357
- Physician interpretation of electrocardiographic artifact that mimics ventricular tachycardia.Am J Med. 2001; 110: 335-338
- Clinical consequences of electrocardiographic artifact mimicking ventricular tachycardia.N Engl J Med. 1999; 341: 1270-1274
- Quantification of motion artifact in ECG electrode design.Conf Proc IEEE Eng Med Biol Soc. 2007; 2007: 1533-1536
- Reduction of skin stretch induced motion artifacts in electrocardiogram monitoring using adaptive filtering.Conf Proc IEEE Eng Med Biol Soc. 2006; 1: 6045-6048
- Reduction of motion artifacts in electrocardiogram monitoring using an optical sensor.Biomed Instrum Technol. 2011; 45: 155-163
Published online: October 19, 2012
This work was supported entirely by departmental funds.
© 2013 Elsevier Inc. Published by Elsevier Inc. All rights reserved.